Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Austin/San Antonio, TX

May 23, 2022Dimmit County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 23, 2022, 5:25 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2022, 5:25 PM CDT (22:25 UTC)
Expired
May 23, 2022, 8:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Dimmit County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1284 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS54 KEWX 232225
FFWEWX
TXC127-323-240115-
/O.NEW.KEWX.FF.W.0004.220523T2225Z-220524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
525 PM CDT Mon May 23 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southwestern Dimmit County in south central Texas...
  Southeastern Maverick County in south central Texas...

* Until 815 PM CDT.

* At 525 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Gilson Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2820 10020 2828 10016 2831 10012 2835 10001
      2837 9982 2835 9974 2830 9965 2825 9960
      2820 9959 2820 9973 2820 9976 2820 9985
      2820 9988

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CP
1 follow-up statement
779 
WGUS74 KEWX 240024
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
724 PM CDT Mon May 23 2022

TXC127-323-240115-
/O.CON.KEWX.FF.W.0004.000000T0000Z-220524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dimmit TX-Maverick TX-
724 PM CDT Mon May 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS 
EVENING FOR SOUTHWESTERN DIMMIT AND SOUTHEASTERN MAVERICK COUNTIES...

At 724 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 6 inches of rain have fallen. 
Additional rainfall amounts up to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Gilson Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2820 10020 2828 10016 2831 10012 2835 10001
      2837 9982 2835 9974 2830 9965 2825 9960
      2820 9959 2820 9973 2820 9976 2820 9985
      2820 9988

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:23 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 23, 2:23 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
223 PM CDT Mon May 23 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 150 PM CDT Mon May 23 2022

The weak frontal inversion looks to be mixing out without much
fanfare as an unstable warm front. Pockets of differential heating
in areas where the low clouds eroded faster has generated some
isolated showers and a couple thunderstorms over the Winter Gardens
region. Overall the morning forecast package held together nicely
with little or no activity expected for areas east of Hwy 281 for
the early afternoon.

Late this afternoon, thunderstorms near the Rio Grande and in Mexico
will begin to congeal into a strong to severe storm cluster and
eventually an MCS. A few discrete severe storm cells may still form
out in front of the developing complex activity, but Convective
Allowing models are showing predominantly organized activity by late
evening. Boundary interactions as cells merge this evening could
lead to a brief tornado, but our primary concerns continue to be
about hail, winds, and torrential rainfall. Model trends for tonight
have eased off some of the higher rainfall totals reaching Central
TX, instead putting more emphasis on the Rio Grande Plains and later
into the Coastal Prairies. Some models show a relative void over
parts of the Hill Country while other delay activity and show
secondary cluster to break out early Tuesday. This leaves our timing
confidence fairly poor for some areas and above average for others.
Chances are, with the amount of dynamics and moist air in place, if
there are areas that miss out on tonights high chances somehow,
might be first in line for when the air become unstable during the
day Tuesday. It's also possible these storms could still encompass
the entire forecast area and leave a more stable picture for daytime
Tuesday.

Tuesday night will look to again show a more concise picture as the
final cold front from this troughing pattern arrives into Central
TX. Model trends show the front to be relatively slow to clear the
area, and have generated increasing amounts of QPF for Tuesday night
into mid-morning Wednesday. This leaves us revising our storm totals
upward although the signal for lower QPF for tonight into early
Tuesday as set forth on the early morning shift is still valid.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 150 PM CDT Mon May 23 2022

The long term forecast begins with complex of storms Wednesday
morning likely ongoing across the central and eastern CWA. Some
pockets of locally heavy rainfall are likely. As mentioned in the
short term forecast, confidence has increased in higher QPF amounts
for tomorrow night (and now into Wednesday morning). Storm total
rainfall amounts tonight through Wednesday look to average 1 to 2
along the Rio Grande and inches and 2 to 4 inches elsewhere, with
higher pockets of 6 inches possible.

The base of the upper level trough axis moves east Wednesday night
into Thursday morning with clearing taking place. Precipitation
chances look to quickly end Wednesday evening across the southeast
CWA.

The forecast Thursday through the weekend looks to remain dry with a
warming trend taking place. High temperatures back into the 90s are
forecast over the weekend to around 100 along the Rio Grande.
Southerly winds also look to increase over the weekend and into
early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Mon May 23 2022

An MCS dominated environment will make for a low confidence 18Z
forecast package. The consensus of finer resolution models keep with
the primary MCS activity to not stray far from the sharp shortwave
kink that should keep the most active storm hours at DRT to be in the
23Z to 03Z window, and the I-35 terminals peaking in the 05Z to 10Z
timeframe. However several model solutions break the MCS activity
into separate fragments, with varying onset times. Thus will stick
with the consensus that has a pretty good match with what the GFS has
depicted for several runs. Mainly MVFR cigs should precede the storm
arrival, and some near-storm environment clouds could drop to IFR
with an even lower category possible on the vsbys near the rain
shafts. Late periods were glossed over for after 12Z Tuesday, but
there will likely be a need to add the potential for daytime
convection in future updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  81  66  76 /  70  70  80  80
Austin Bergstrom Intl Airport  69  81  66  76 /  70  80  80  80
New Braunfels Muni Airport     68  84  67  78 /  70  60  80  80
Burnet Muni Airport            68  82  63  77 /  80  60  90  60
Del Rio Intl Airport           68  91  68  86 /  70  20  40  30
Georgetown Muni Airport        68  81  64  77 /  70  70  90  70
Hondo Muni Airport             68  86  67  81 /  80  40  60  60
San Marcos Muni Airport        68  82  66  77 /  70  70  80  80
La Grange - Fayette Regional   71  84  68  78 /  70  80  80  90
San Antonio Intl Airport       68  82  67  77 /  70  50  80  70
Stinson Muni Airport           70  87  70  82 /  70  50  70  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term...Oaks
Long-Term...76
Aviation...Oaks
Hazardous weather outlook, May 23, 2:32 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
232 PM CDT Mon May 23 2022

TXZ171>173-183>194-202>209-217>225-228-241945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
232 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Showers and thunderstorms will impact portions of the Rio Grande
late this afternoon and move east through portions of the
remainder of South Central Texas this evening through the
overnight. A few storms could become strong to severe, with gusty
winds and large hail possible. An isolated tornado cannot be
ruled out. Pockets of locally heavy rainfall occurring quickly are
also possible, which could lead to minor urban or small stream
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A complex of storms is likely to impact South Central Texas late
Tuesday evening into Wednesday morning. Some storms could become
severe, producing large hail and damaging wind gusts. There is
also a low chance for an isolated tornado or two. The complex of
storms is likely to bring pockets of locally heavy rainfall
Tuesday night into Wednesday morning, which could lead to
localized flash flooding of urban areas and small streams.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit severe weather and rainfall reports
to the National Weather Service.

In the hours before

Local storm report, May 23, 12:47 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 PM CDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     3 ENE COY CITY          28.84N 97.99W
05/22/2022                   KARNES             TX   EMERGENCY MNGR

            THIS IS A DELAYED REPORT FROM LATE SATURDAY
            NIGHT/EARLY SUNDAY MORNING. KARNES COUNTY
            EMERGENCY MANAGEMENT REPORTS QUITE A BIT OF
            TREE DAMAGE AND UPROOTING OF TREES OCCURRED
            ALONG FARM ROAD 99 SOUTHWEST OF KARNES CITY
            AND KENEDY. KENEDY AIRPORT DID REPORT A WIND
            GUST OF 50 MPH WITH THIS CLUSTER OF STORMS.
            SOME OF THE WIND DAMAGE EXTENDS EAST TOWARD
            RUNGE. APPEARS THE DAMAGE IS FAIRLY
            WIDESPREAD AND CONSISTENT WITH MICROBURST
            WINDS AS THE CLUSTER OF STORMS MOVED EAST
            ACROSS THE COUNTY BETWEEN 1 AND 2 AM EARLY
            SUNDAY MORNING.

&&

PAY
Special weather statement, May 23, 1:26 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
126 PM CDT Mon May 23 2022

TXZ217-228-231915-
Maverick TX-Dimmit TX-
126 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of southeastern
Maverick and western Dimmit Counties through 215 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chupadera Ranch Airport, or 24 miles southeast of El Indio, moving
northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Gilson Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2823 10022 2824 10026 2828 10029 2832 10029
      2863 10003 2826 9960 2820 9978 2820 10021
TIME...MOT...LOC 1826Z 232DEG 35KT 2819 10015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BF
Special weather statement, May 23, 4:02 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
402 PM CDT Mon May 23 2022

TXZ228-232145-
Dimmit TX-
402 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of Dimmit County
through 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chupadera Ranch Airport, or 23 miles south of Carrizo Springs, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Asherton, Brundage, Gilson Groves, Catarina and Carrizo Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2826 10011 2865 9967 2864 9966 2821 9948
      2820 10011
TIME...MOT...LOC 2101Z 239DEG 26KT 2820 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, May 23, 4:44 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
444 PM CDT Mon May 23 2022

TXZ228-232230-
Dimmit TX-
444 PM CDT Mon May 23 2022

...Strong thunderstorms will impact portions of Dimmit County through
530 PM CDT...

At 444 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Chupadera Ranch Airport to
17 miles southwest of Asherton to 6 miles south of Gilson Groves.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrizo Springs, Asherton, Light, Carrizo Hill, Gilson Groves,
Catarina, Chaparral Wildlife Management Area and Brundage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2821 10011 2863 10009 2851 9940 2835 9939
      2820 9957 2820 9989
TIME...MOT...LOC 2144Z 221DEG 28KT 2828 10002 2823 9992 2818 9975

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, May 23, 4:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
455 PM CDT Mon May 23 2022

TXZ220-232245-
Atascosa TX-
455 PM CDT Mon May 23 2022

...Strong thunderstorms will impact portions of eastern Atascosa
County through 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking strong thunderstorms near
Campbellton and 6 miles northeast of Cross. Movement was north at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pleasanton, Jourdanton, Christine, Campbellton, Leming, Coughran,
Peggy, Graytown, McCoy and Fashing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2864 9834 2864 9863 2912 9843 2912 9842
      2878 9811 2868 9825 2865 9833
TIME...MOT...LOC 2154Z 196DEG 13KT 2881 9836 2867 9847

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP
Special weather statement, May 23, 5:16 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
516 PM CDT Mon May 23 2022

TXZ220>222-232300-
Karnes TX-Atascosa TX-Wilson TX-
516 PM CDT Mon May 23 2022

...Strong thunderstorms will impact portions of west central Karnes,
east central Atascosa and southwestern Wilson Counties through 600 PM
CDT...

At 515 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Falls City to 9 miles
north of Campbellton. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floresville, Poth and Deweesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2909 9801 2883 9813 2889 9839 2916 9837
TIME...MOT...LOC 2215Z 193DEG 13KT 2887 9819 2888 9829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:45 PM CDTSpecial Weather StatementEWXDimmit45 min
May 23, 1:26 PM CDTSpecial Weather StatementEWXDimmit49 min
May 23, 4:02 PM CDTSpecial Weather StatementEWXDimmit43 min
May 23, 4:44 PM CDTSpecial Weather StatementEWXDimmit46 min
May 23, 4:55 PM CDTSpecial Weather StatementEWXAtascosa50 min
May 23, 5:01 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick24 min
May 23, 5:16 PM CDTSpecial Weather StatementEWXWilson44 min
May 23, 5:31 PM CDTSpecial Weather StatementEWXDimmit44 min
May 23, 6:01 PM CDTSpecial Weather StatementEWXKarnes, Wilson44 min
May 23, 6:14 PM CDTSevere Thunderstorm WarningEWXDimmit46 min
May 23, 6:17 PM CDTAreal Flood AdvisoryEWXDeWitt, Karnes, Wilson2 hr
May 23, 6:43 PM CDTSpecial Weather StatementEWXGonzales, Karnes47 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.